Certain Antidepressants Associated With Increased Risk for Postpartum Hemorrhage

Share this content:
Serotonin-norepinephrine reuptake inhibitor exposure may raise the risk for postpartum hemorrhage.
Serotonin-norepinephrine reuptake inhibitor exposure may raise the risk for postpartum hemorrhage.

(HealthDay News) — Exposure to serotonin-norepinephrine reuptake inhibitors (SNRIs) in late pregnancy is associated with increased risk for postpartum hemorrhage, according to a study published in Obstetrics & Gynecology.

Gillian E. Hanley, PhD, from the University of British Columbia in Vancouver, Canada, and colleagues conducted a population-based cohort study involving 225 973 women with 322 224 pregnancies. The authors examined the correlation between exposure to selective serotonin reuptake inhibitors (SSRIs) and selective SNRIs in pregnancy and postpartum hemorrhage.

The researchers found that after adjustment for potential confounders, the risk for postpartum hemorrhage was increased with exposure to a SNRI in the final month of pregnancy (adjusted odds ratio [OR]=1.76; 95% CI, 1.47-2.11), corresponding to 4.1 additional cases of postpartum hemorrhage per 100 people treated. 

No correlation was seen between SSRI use in the final month of pregnancy and postpartum hemorrhage (adjusted OR=1.09; 95% CI, 0.98-1.21), apart from when the cohort was limited to women with complete body mass index (BMI) information and adjusted for BMI (adjusted OR=1.14; 95% CI, 1.01-1.28) or after adjustment for variables that may be on the causal pathway (adjusted OR=1.13; 95% CI, 1.02-1.26).

"Women and their physicians should be aware of potential risks associated with serotonin-norepinephrine reuptake inhibitor use near the end of pregnancy," the authors wrote.

Reference

  1. Hanley G, Smolina K, Mintzes B, Oberlander TF, Morgan SG. Postpartum Hemorrhage and Use of Serotonin Reuptake Inhibitor Antidepressants in Pregnancy. Obstet Gynecol. 2016. doi:10.1097/AOG.0000000000001200.
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters



CME Focus